Virginia, 2003

Hail and Damaging Wind in Virginia, July 8, 2003

July 8, 2003 · NWS RNK · 2 events in 2 counties and zones

Thunderstorm winds downed trees in the northern portion of Alleghany County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms produced damaging winds and hail on the evening of the 8th.Thunderstorm winds downed trees in the northern portion of Alleghany County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 8, 9:15 AM EST, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 8, 9:15 AM EST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1015 AM EDT TUE JUL 8 2003

WEAKENING AREA SHRA/TS MOVG ACRS NRN FA SHOULD CAP HEATING SOMEWHAT
IN THIS AREA. CHC POPS REMAIN THROUGHOUT THE DAY THIS AREA AND LOOK
REASONABLE.  ALTHO FCST MAX TEMPS WERE A LITTLE COOLER OVER THIS
ARE...THEY MAY STILL NEED TO BE TWEAKED DOWN A CAT.  WILL TAKE
ANOTHER LOOK AT THEM AFTER 1100 AM AND UPDATE IF NECESSARY.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

MG
Hazardous weather outlook, Jul 8, 4:05 AM EST, 10 hours 5 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON...MAINLY
NORTH OF A BLUEFIELD...ROANOKE...LYNCHBURG LINE.  ASIDE FROM THE
THUNDERSTORM THREAT...HIGH HEAT AND HUMIDITY ARE ANTICIPATED WITH
HEAT INDICES NEAR 100 FOR ROANOKE...LYNCHBURG...DANVILLE...AND
MARTINSVILLE.

.DAYS TWO THROUGH SEVEN...

HOT AND HUMID WEATHER CAN BE EXPECTED WEDNESDAY. HEAT INDICES MAY
APPROACH 100 DEGREES IN AND AROUND THE LARGER URBAN AREAS EAST OF
THE BLUE RIDGE.  AFTERNOON THUNDERSTORMS WEDNESDAY AND THURSDAY MAY
PRODUCE ISOLATED BURSTS OF STRONG WIND AND RAIN...RESULTING IN WIND
DAMAGE OR SMALL STREAM FLOODING.

.SPOTTER INFORMATION STATEMENT...

UNLESS THUNDERSTORMS BECOME WIDESPREAD...SPOTTER ACTIVATION IS NOT
ANTICIPATED.

11

The radar

The Roanoke radar (KFCX), 68 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bedford (C)

When
July 8, 2:10 PM EST
Where
Bedford (C) County, Bedford City
Measured
0.8 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -79.617

Thunderstorm Wind, Alleghany

When
July 8, 8:28 PM EST
Where
Alleghany County, North Portion
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.867, -80.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379447, 5379446.